Alert archive / New York / Wind Advisories in 2020
Wind Advisory 11, NWS New York, NY
NWS New York, NY issued this wind advisory at Oct 6, 2020, 3:15 PM EDT for 5 counties in New Jersey; 11 counties in New York; 4 counties in Connecticut. It took effect at Oct 7, 2020, 2:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2020, 3:15 PM EDT (19:15 UTC)
- In effect from
- Oct 7, 2020, 2:00 PM EDT
- Expired
- Oct 7, 2020, 9:50 PM EDT
- In force
- 8 hr
- Issued by
- NWS New York, NY
Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Suffolk County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 71 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
312 WWUS71 KOKX 061915 NPWOKX URGENT - WEATHER MESSAGE National Weather Service Upton NY Issued by National Weather Service Boston/Norton MA 315 PM EDT Tue Oct 6 2020 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 070315- /O.NEW.KOKX.WI.Y.0011.201007T1800Z-201008T0600Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- Including the cities of Danbury, Monroe, Shelton, Easton, Trumbull, Waterbury, Meriden, Beacon Falls, Naugatuck, Middletown, Franklin, Norwich, Lebanon, Bridgeport, New Canaan, Stamford, Norwalk, Stratford, New Haven, West Haven, Milford, Clinton, Essex, Deep River, Westbrook, Old Saybrook, Saybrook Manor, New London, Groton, West Milford, Ringwood, Pompton Lakes, Wanaque, Bloomingdale, Paterson, Clifton, Passaic, Wayne, Jersey City, Union City, Bayonne, Fair Lawn, Paramus, Ridgewood, Elmwood Park, Wyckoff, Ramsey, Oakland, Hackensack, Teaneck, Garfield, Bergenfield, Englewood, Lodi, Cliffside Park, East Orange, Irvington, Bloomfield, West Orange, Montclair, Orange, Livingston, Newark, Union, Plainfield, Westfield, Scotch Plains, Cranford, Summit, Clark, Elizabeth, Linden, Newburgh, Kiryas Joel, New Windsor, Scotchtown, Port Jervis, West Point, Putnam Valley, Lake Carmel, Mahopac, Carmel, Putnam Lake, New City, Spring Valley, Nanuet, Pearl River, Monsey, Stony Point, Suffern, Ossining, Peekskill, Jefferson Valley, Tarrytown, Dobbs Ferry, Mount Kisco, Sleepy Hollow, Yonkers, New Rochelle, Mount Vernon, White Plains, Morningside Height, East Tremont, Fordham, Mott Haven, Riverdale, Woodlawn, Annadale, Grasmere, Heartland Village, Huguenot, Hylan Blvd, New Dorp, Todt Hill, Bay Ridge, Canarsie, Coney Island, Crown Heights, Flatbush, Greenpoint, Sagtikos Parkway, Commack, Coram, Huntington Station, Long Island Express, Centereach, Nesconset Highway, Brookhaven National Laboratory, Wading River, Calverton, Southold, Gardner's Island, Brentwood, Central Islip, West Islip, Deer Park, Lindenhurst, Holbrook, Carmans River, Mastic, Hampton Bays, Mastic Beach, Manorville, Center Moriches, Springs, East Moriches, Astoria, Flushing, Jackson Heights, LaGuardia Airport, Triborough Bridge, Whitestone, Glen Cove, Syosset, Port Washington, Jericho, Great Neck, Woodbury, Manhasset, Howard Beach, Jamaica, Kennedy Airport, Ozone Park, Levittown, Freeport, Hicksville, East Meadow, Valley Stream, Long Beach, and Oceanside 315 PM EDT Tue Oct 6 2020 ...WIND ADVISORY IN EFFECT FROM 2 PM WEDNESDAY TO 2 AM EDT THURSDAY... The National Weather Service in Upton has issued a Wind Advisory, which is in effect from 2 PM Wednesday to 2 AM EDT Thursday. * TIMING...Wednesday afternoon and Wednesday night. * WINDS...Sustained westerly winds of 20 to 30 mph with gusts between 45 and 55 mph. * IMPACTS...Scattered tree damage along with scattered power outages are possible. This is particularly true given the fully leafed trees are more susceptible to damage this time of year. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds of 31 to 39 mph, or gusts of 46 to 57 mph, are expected or occurring. Winds this strong can make driving difficult, especially for high profile vehicles, in open areas, and on elevated roads and bridges. Use extra caution. && $$ Frank
4 follow-up statements
549 WWUS71 KOKX 070250 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 1050 PM EDT Tue Oct 6 2020 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 071000- /O.CON.KOKX.WI.Y.0011.201007T1800Z-201008T0600Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 1050 PM EDT Tue Oct 6 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM WEDNESDAY TO 2 AM EDT THURSDAY... * WHAT...Sustained westerly winds of 20 to 30 mph with gusts between 45 and 55 mph. * WHERE...Portions of northeast New Jersey, southern Connecticut and southeast New York. * TIMING...Wednesday afternoon and Wednesday night. * IMPACTS...Scattered tree damage along with scattered power outages are possible. This is particularly true given the fully leafed trees are more susceptible to damage this time of year. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
873 WWUS71 KOKX 070729 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 329 AM EDT Wed Oct 7 2020 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 072100- /O.CON.KOKX.WI.Y.0011.201007T1800Z-201008T0600Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 329 AM EDT Wed Oct 7 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT THURSDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northeast New Jersey, southern Connecticut and southeast New York. * WHEN...From 2 PM this afternoon to 2 AM EDT Thursday. * TIMING...Wednesday afternoon and Wednesday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
193 WWUS71 KOKX 071942 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 342 PM EDT Wed Oct 7 2020 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 080600- /O.CON.KOKX.WI.Y.0011.000000T0000Z-201008T0600Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 342 PM EDT Wed Oct 7 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT THURSDAY... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Portions of northeast New Jersey, southern Connecticut and southeast New York. * WHEN...Until 2 AM EDT Thursday. * TIMING...Wednesday afternoon and Wednesday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
621 WWUS71 KOKX 080150 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 950 PM EDT Wed Oct 7 2020 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 080300- /O.CAN.KOKX.WI.Y.0011.000000T0000Z-201008T0600Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 950 PM EDT Wed Oct 7 2020 ...WIND ADVISORY IS CANCELLED... Winds will continue to slowly subside through the night and remain below advisory levels. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Oct 6, 1:49 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Oct 6, 1:49 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service New York NY
Issued by National Weather Service Boston/Norton MA
149 PM EDT Tue Oct 6 2020
.SYNOPSIS...
High pressure will drift offshore today. A cold frontal passage
Wednesday will be followed by high pressure building in through the
beginning of the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
145 PM Update...
A few left over spot showers were lingering across eastern
LI/southern CT in vicinity of a weak surface trough at mid
afternoon. This activity should depart over the next few hours.
Otherwise, partly to mostly sunny skies have brought an overall
nice day to the region. Current temps were in the middle to
upper 60s and some locations will max out around 70 before the
afternoon ends.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
A 1000 mb low is progged to drop to a position just n of Lake
Superior 00Z Wed. The low will then steadily deepen as it tracks
across Ontario tngt and Quebec on Wed. The low deepens into the 980s
over the Maritimes Wed ngt. This sys will be a wind producer
for the area. Lgt sw flow tngt, except along the immediate
oceanfront which should have a solid breeze, will increase on
Wed with gusts likely around 35 mph at times. A shot of stronger
winds possible behind the front Wed eve. It may be close to
advy criteria, but the strongest mid lvl winds are currently
modeled to be n of the area. In addition, timing during the eve
may have some limiting effect on peak gusts.
The upr trof associated with the front appears to be prime for a
low topped svr event. High DCAPE and steep llvl lapse rates
suggest downburst potential in addition to any hail. The threat
attm however appears to be just n of the fcst area. As a result,
a chc of shwrs has been fcst, although any shift in the sys
slightly further s would present a Wed aftn svr threat for the
cwa.
Winds should diminish aft midnight Wed ngt as the bl cools and
h85 flow weakens.
The NBM with local adjustments was used for temps.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
High pres builds towards the region Thu, over the area Fri, and
over the Atlc on Sat. This will produce fair wx thru the period.
Little change was made to the current fcst. The 00Z models
suggest there remains some chc of rain Sun and/or Mon with a
frontal sys. The ECMWF was mainly dry Sun with increasing
chances on Mon, and the GFS was wetter as usual. There is the
suggestion that some Hurricane Delta moisture could become
wrapped up in the sys Mon or Tue. Confidence in this is very low
this far out, particularly wrt timing. No changes were made to
pops Sun and Mon with slight chances maintained.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
18Z Update
This afternoon through Wednesday night...
Lingering marginal MVFR cigs across eastern CT and eastern LI
should exit the region by late afternoon/early evening.
Otherwise, mainly VFR conditions prevail through Wednesday
night. The exception might be some brief localized lower
conditions mid to late Wed afternoon into early evening
associated with a brief broken line of showers and possibly even
an embedded t-storm. Greatest risk will be in our CT zones.
The other issue will be W wind gusts of 30 to 40 knots that
develop later Wed into Wed evening behind a strong cold front.
A few gusts up to 45 knots are not out of the question.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Main uncertainty is how strong the winds gust later Wednesday
into Wednesday evening. High confidence in 30 to 40 knots
gusts, but a few gusts up to 45 knots are possible. It is also
uncertain if a line of scattered showers holds together as it
pushes south and if there will be the threat for an isolated
t-storm.
.OUTLOOK FOR 12Z WEDNESDAY THROUGH SATURDAY...
.Thursday...VFR. Gusty NW flow 15-20 kt.
.Friday-Saturday...VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
&&
.MARINE...
Seas are expected to remain just shy of sca criteria today on the
ocean. As sw flow develops tngt, 5 ft seas are expected. All areas
are expected to hit sca criteria on Wed as winds increase ahead of a
cold front. There could be a few gale force gusts so an upgrade is
possible if it appears likely. There is a higher probability of
gales Wed eve/ngt behind the front. A watch has been issued.
Conditions will gradually improve on Thu. All waters are expected to
remain blw sca criteria on Fri. A sca may be needed on the ocean
over the weekend. Elsewhere, winds may be close to advy lvls on
Sat.
&&
.HYDROLOGY...
No hydrologic impacts are expected thru Mon.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Watch from Wednesday evening through late Wednesday night
for ANZ330-335-338-340-345-350-353-355.
Small Craft Advisory from 6 AM to 6 PM EDT Wednesday for
ANZ330-335-338-340-345.
Small Craft Advisory from 6 PM this evening to 6 PM EDT
Wednesday for ANZ350-353-355.
&&
SYNOPSIS...JMC
NEAR TERM...Frank
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...Frank
MARINE...JMC
HYDROLOGY...JMCHazardous weather outlook, Oct 6, 3:30 AM EDT, 11 hours 45 minutes before
Hazardous Weather Outlook National Weather Service New York NY 330 AM EDT Tue Oct 6 2020 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-070900- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 330 AM EDT Tue Oct 6 2020 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-070900- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 330 AM EDT Tue Oct 6 2020 ...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE WEDNESDAY NIGHT... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 3:33 AM EDT | Gale Watch | OKX | 12 hr | |
| Oct 6, 3:33 AM EDT | Small Craft Advisory | OKX | 12 hr | |
| Oct 6, 3:19 PM EDT | Gale Warning | OKX | 36 hr | |
| Oct 6, 5:23 PM EDT | Small Craft Advisory | OKX | 10 hr |
Nearby
Wind Advisories in New York, 2020Wind Advisories in New Jersey, 2020Wind Advisories in Connecticut, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.